? regarding phenergan administration & being a concerned patient

  1. This summer I was a patient in the hospital post op and had severe nausea. Doc orders phenergan IV push. Well, the nurse comes in, pushes undiluted phenergan, fast (less than 3 min I would say), in the closest port in my peripheral IV. I questioned this and told her it burned/ hurt soooo bad. Not just a little but a ton. She replied "yeah pheregan does sting doesn't it?" Luckily the burning went away and everything was fine. Now, I am a 3rd semester RN student (that has only given phenergan maybe once) and didn't want to come off as a know it all type so I just dropped it and all was fine. Well I read an article today in a nursing journal that specifically talks about diluting phenergan, using the most distal port, and pushing sloooowly. It says that there has been cases of fingers needing to be amputated d/t gangrene because of this drug. I was just wondering if maybe it would be ok to just write a short note to the NM and include this article. I don't want to get this nurse in any sort of trouble...just don't want anything bad to happen to any patient. So what is your thought?
    •  
  2. 18 Comments

  3. by   TazziRN
    I don't think the NM needs the article because it's the standard of care to dilute it and push S L O W L Y. I would, however, mention it to her because it should not have happened. Same thing happened to me years ago and I ended up with a sclerosed vein.
  4. by   SmilingBluEyes
    This has been discussed extensively before. It' s the policy of both places I work to NEVER EVER push Phenergan IV for ANY reason. It's to be given IM only. It' s a strong vessicant that can do permanent damage to veins and tissues. There is a really good thread on this subject here at allnurses.com someplace.
  5. by   Justhere
    Bad thing is you do have nurses that don't care and slam medicine. Was a patient on my own floor one time and the nurse came in to give me Nubain and Phenergan and slammed it, thought my arm was going to fall off due to the burning, plus the rush of the medicine I felt like I did when I was being put under with anesthesia. Needless to say that IV site was worthless when I woke up it was blown and swollen. After that when I asked for any pain med it was followed by please dilute and push slowly. After I came back to work I was asking about what this one nurse did and they said she slams alot of meds. Luckly she wasn't working there anymore when I came back to work.

    Our hospital still gives Phenergan IV push, but I dilute it in about 10cc of NS then go to the port that you hook piggybacks to and slowly give it there. I usually have a nice conversation with my patient. Most of them ask what I am doing because they are use to getting slammed by some of the nurses, I tell them it burns less this way and they usually thank me.
  6. by   nuangel1
    we give it iv but dilute it first and give slowly .we never give more then 12.5 mg .
  7. by   sonja77
    i (and everybody i've ever watched) always dilute phenergan in 10ml ns and of course push it very slowly. we give 98% of all phenergan orders iv. our doses range from 6.25 to 25mg.

    about 50% of my patients have fluids going, the other 50% have a sl. the port i inject the med depends on how fast the fluid is going. if it's kvo (21ml/hr) i give it in a closer port to the pt. as opposed to fluids that are going at 125ml/hr. and about 10% of our patients have a central line.
  8. by   TazziRN
    Quote from Penny4URthoughts
    Our hospital still gives Phenergan IV push, but I dilute it in about 10cc of NS then go to the port that you hook piggybacks to and slowly give it there.

    That's what I do, with the mainline running wide open.
  9. by   georgy
    there is a website information for this.
  10. by   SmilingBluEyes
    Got the link?
  11. by   Daytonite
    i think that the most professional way to handle this would be to write a letter with supporting information about phenergan to either nursing or the medical staff of the hospital. i'm just not sure who to address the letter to. my first thought would be to the policy and procedure committee, or even the ceo. perhaps even the medical director or chief of staff. your aim would be to get their policy changed. therefore, you need to go beyond the staff nurse level. here's some supporting information you can use:

    http://www.ismp.org/newsletters/nurs...eerr200608.pdf - this edition of ismp's nurse advise-err addresses problems with iv phenergan. on the first page is a picture of a patient's gangrenous fingers caused by iv infusion of the drug. it also lists several case histories of reactions from use of this drug.
  12. by   maryloufu
    Thank you Thank you Thank you
    I always look up my IVP and dilute them unless it says not to in the book. I regularly give Dem/Phenergan pushes (slowly) but I had NO idea that this horrible thing could happen. I will increase my time for the push over what the book says. I too have experienced patients who want to know why I am taking so long to push the med- perhaps the other nurses who slam it in need to see this article too- that picture is worth a thousand words.
  13. by   nursemary9
    Hi

    I would write a little note; I know there's nothing specific written here,(where I work) but I ALWAYS dilute it with at least 10 ml saline & give VERY slow; I actually make it a practice to give everything pretty slow---especially after I had surgery last March and an RN gave me IVP Dilaudid so FAST that I thought my heart & head were going to explode!!

    I'll tell you, once you are a patient, you are a MUCH better Nurse------
    At least I am!!

    As others have said, the link here is good!!

    Mary Ann
  14. by   dcastlewood
    Hospital policy where i work is to put 25mg promethazine in a 50cc bag of NS and give it piggyback. I either do that or inject the promethazine into a liter bag of NS or LR if it's gonna be a bolus.

close